Mississippi, 2022

Hail and Damaging Winds in Mississippi, June 16 to 18, 2022

June 16 to 18, 2022 · NWS JAN · 13 events in 9 counties and zones

Storms occurred each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms occurred each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 12:46 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 12:46 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
146 PM CDT Thu Jun 16 2022

...HOT WEATHER CONTINUES INTO THIS WEEKEND...

.DISCUSSION...

Tonight and tomorrow:

Stout upper ridging will amplify across the Central Plains as a
deep trough digs across the Pacific Northwest and Great Basin. This
will leave the Lower Mississippi Valley on the eastern flank of the
upper ridge with weak flow shifting from easterly to out of the
north. Any convection ongoing this evening will gradually weaken
with loss of daytime heating with most storms dissipating before
midnight. A severe threat may also linger into the early evening
hours given robust thermodynamics in place supportive of
microbursts. The remainder of the overnight will be mild with
temperatures in the low to mid 70s. Heading into tomorrow, a complex
of thunderstorms is progged to be dropping down the eastern flank of
the ridge with the greatest rain chances focused to our north across
portions of Missouri, Arkansas and Tennessee. Some of this activity
may bleed into northern and eastern Mississippi during the afternoon
and early evening hours, but hi-res CAM guidance displays a lack of
agreement as to whether any loosely organized convective segments
will be maintained. Thus, will keep PoPs capped at slight chance for
now, but they may need to be increased with later forecast issuances
as newer guidance is assessed. Dangerous heat stress will also
continue into tomorrow with afternoon high temperatures once again
soaring into the mid to upper 90s. A few isolated readings near the
century mark cannot be ruled out either, especially across east
Mississippi. Heat indices will range from 105-110 degrees and the
ongoing heat advisory and elevated threat area in the HWO/graphics
will be maintained. /TW/

Friday night through Thursday...

By Friday night, broad anticyclonic motion propagating west from the
influence of strong surface ridging will begin to break down over
the ArkLaMiss region. On Saturday, temperatures in the upper 90s
will drive the possibility of heat advisory conditions once again.
Heat Indices between 105-110 will be possible again on Saturday.
Due to this, a "Limited" has been put into the Hazardous Weather
Outlook. Luckily, the high pressure once over the southern
Appalachians region is expected to lower in height as a surface
front moves through the southeastern region, allowing for drier
and seemingly less humid conditions. By Saturday, the high
pressure within a broad area of anticyclonic motion may rebuild
somewhere in the Midwest. This will allow drier, W/NW flow to
provide an influx of drier air into portions of the southeast
leading into the beginning of the week.

By Sunday highs are expected in the lower to middle 90s and
dewpoints in the lower to middle 60s, which will provide some much
needed relief from the oppressive heat conditions. Monday into
Tuesday, global guidance hints that temperatures will be on the rise
again, with the potential of some areas topping out in the upper 90s
to lower 100s by Wednesday and Thursday, but recent trends show
guidance overestimating high temperatures by a degree or two.
Luckily, we are still fairly far out from next week, so temperature
trends may become more apparent as we get closer. Regardless, we are
expecting a HOT rest of June, so stay hydrated and take frequent
breaks if you work outside! /AJ/

&&

.AVIATION...
18Z TAF discussion:

VFR conditions will continue to prevail early this afternoon at
all terminals. Showers and thunderstorms are expected to develop
mid afternoon through the early evening hours with SHRA and VCTS
possible at terminals mainly along and south of I-20. This
activity should dissipate by 17/06z with VFR conditions through
the overnight into tomorrow morning. As usual, brief
visibility/ceilings reductions can be expected with any showers
and storms. Patchy fog may occur tonight, especially at HBG/PIB,
but will be dependent on where rainfall occurs later today, so did
not include any restrictions at this time. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       96  74  96  74 /  43  35  17   7
Meridian      98  74  98  75 /  28  22  24   8
Vicksburg     95  74  96  75 /  33  23  13   5
Hattiesburg   97  74  98  75 /  57  36  13   7
Natchez       95  73  96  75 /  56  44  11   5
Greenville    97  76  96  76 /  14   6  20   5
Greenwood     97  75  98  76 /  21  16  23   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT Friday for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 8 PM CDT Friday for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 8 PM CDT Friday for ARZ074-075.

&&

TW/AJ
Hazardous weather outlook, Jun 16, 12:49 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
149 PM CDT Thu Jun 16 2022

ARZ074-075-MSZ018-019-025>034-036>039-045-046-171900-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Holmes-Attala-Winston-Noxubee-Neshoba-Kemper-
149 PM CDT Thu Jun 16 2022

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Tonight and Friday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Tonight through Friday

Dangerous heat is likely across the forecast area today, with
peak heat index values ranging from 105 to 110 degrees. Heat
exhaustion will be likely with strenuous outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Dangerous heat with maximum heat index values of 105 to
100 degrees is expected across the forecast area Friday and
Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-015-016-023>026-MSZ035-040>044-047>066-072>074-171900-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Humphreys-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
149 PM CDT Thu Jun 16 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Tonight through Friday

Dangerous heat is likely across the forecast area today, with
peak heat index values ranging from 105 to 110 degrees. Heat
exhaustion will be likely with strenuous outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Some thunderstorms could produce damaging wind gusts and
hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Dangerous heat with maximum heat index values of 105 to
100 degrees is expected across the forecast area Friday and
Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

1

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 16, 2:54 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT Thu Jun 16 2022

MSZ048-162145-
Hinds MS-
354 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of southwestern Hinds
County through 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dry Grove, or 10 miles west of Byram, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raymond, Dry Grove and Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 9060 3222 9062 3225 9037 3207 9036
      3205 9054 3205 9060
TIME...MOT...LOC 2053Z 075DEG 7KT 3216 9043

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Jun 16, 3:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
432 PM CDT Thu Jun 16 2022

MSZ054-162200-
Copiah MS-
432 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of northwestern Copiah
County through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dentville, or 12 miles west of Crystal Springs, moving southwest at
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dentville around 440 PM CDT.
  Carpenter around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3205 9072 3205 9054 3198 9051 3187 9070
TIME...MOT...LOC 2132Z 057DEG 10KT 3201 9057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Jun 16, 4:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
505 PM CDT Thu Jun 16 2022

MSZ037-162230-
Attala MS-
505 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of central Attala
County through 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kosciusko, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kosciusko and Mcadams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3312 8950 3293 8952 3297 8975 3315 8963
TIME...MOT...LOC 2204Z 014DEG 12KT 3308 8959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Jun 16, 4:19 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
519 PM CDT Thu Jun 16 2022

MSZ049-162245-
Rankin MS-
519 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of central Rankin
County through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fannin, or near Brandon, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pearl, Brandon and Flowood around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3233 9014 3243 8994 3233 8983 3218 9005
TIME...MOT...LOC 2218Z 055DEG 11KT 3235 8995

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL

The radar

The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
June 16, 4:20 PM CST
Where
Webster County, 0.58 mi W of Pellez
Measured
43 kt (49 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
33.480, -89.390

A tree was blown down between Stewart and Tomnolen.

Hail, Rankin

When
June 16, 4:40 PM CST
Where
Rankin County, 2.49 mi E of Luckney
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.349, -90.027

Nickel size hail fell along Lineage Lane.

Thunderstorm Wind, Madison

When
June 16, 4:48 PM CST
Where
Madison County, 1.95 mi S of Madison Campbell Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.402, -90.100

A tree was blown down on a power line on Pine Knoll Drive.

Thunderstorm Wind, Madison

When
June 16, 4:56 PM CST
Where
Madison County, 1.75 mi W of Ridgeland
Measured
48 kt (55 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
32.430, -90.160

The top of a tree was snapped in the Dinsmor neighborhood.

Thunderstorm Wind, Hinds

When
June 16, 5:04 PM CST
Where
Hinds County, 1.09 mi NW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.343, -90.181

A tree was blown down onto a power line along Conti Street.

Thunderstorm Wind, Madison

When
June 16, 5:39 PM CST
Where
Madison County, Livingston
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.550, -90.220

Several trees were blown down in Madison County, especially between Flora and Lake Caroline, and in the Mississippi Highway 22 area. Some trees were blown down onto power lines.

Thunderstorm Wind, Madison

When
June 16, 5:40 PM CST
Where
Madison County, 2.91 mi E of Mansdale
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
NWS Employee
Coordinates
32.520, -90.150

A microburst with estimated 60 mph wind gusts occurred in the Providence subdivision. Winds carried smaller limbs and vegetation into the air.

Thunderstorm Wind, Yazoo

When
June 16, 6:05 PM CST
Where
Yazoo County, 0.69 mi S of Nod
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.740, -90.230

Trees were blown down on Scotland Road.

Thunderstorm Wind, Simpson

When
June 16, 7:19 PM CST
Where
Simpson County, 1.17 mi E of D Lo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.980, -89.880

Power lines were blown down off Mississippi Highway 13.

Thunderstorm Wind, Bolivar

When
June 17, 2:12 PM CST
Where
Bolivar County, 0.3 mi S of Litton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.646, -90.850

Power lines were blown down on Litton Road.

Thunderstorm Wind, Bolivar

When
June 17, 2:50 PM CST
Where
Bolivar County, 1.34 mi ENE of Benoit
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.660, -91.000

A tree was blown down along Mississippi Highway 1 near Benoit.

Thunderstorm Wind, Lamar

When
June 17, 6:33 PM CST
Where
Lamar County, 4.04 mi NW of Oak Grove
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.320, -89.470

A 50 foot tree was ripped out of the ground.

Hail, Forrest

When
June 18, 6:01 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
31.310, -89.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025136, 1025138, 1025714, 1025715, 1025716, 1025717, 1025718, 1025719, 1025720, 1025721, 1025722, 1025724, 1025723.